Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal of Numerical Mathematics

Editor-in-Chief: Hoppe, Ronald H. W. / Kuznetsov, Yuri

Managing Editor: Olshanskii, Maxim

Editorial Board: Benzi, Michele / Brenner, Susanne C. / Carstensen, Carsten / Dryja, M. / Feistauer, Miloslav / Glowinski, R. / Lazarov, Raytcho / Nataf, Frédéric / Neittaanmaki, P. / Bonito, Andrea / Quarteroni, Alfio / Guzman, Johnny / Rannacher, Rolf / Repin, Sergey I. / Shi, Zhong-ci / Tyrtyshnikov, Eugene E. / Zou, Jun / Simoncini, Valeria / Reusken, Arnold


IMPACT FACTOR 2018: 3.107

CiteScore 2018: 2.43

SCImago Journal Rank (SJR) 2018: 1.252
Source Normalized Impact per Paper (SNIP) 2018: 1.618

Mathematical Citation Quotient (MCQ) 2018: 1.13

Online
ISSN
1569-3953
See all formats and pricing
More options …
Volume 24, Issue 1

Issues

Estimates of the modeling error generated by homogenization of an elliptic boundary value problem

Sergey Repin
  • Corresponding author
  • V. A. Steklov Institute of Mathematics, Fontanka 27, 191011 St. Petersburg, Russia, and University of Jyväskylä, Finland
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Tatiana Samrowski
  • Institute for Applied Mathematics and Physics, Zurich University of Applied Sciences, Technikumstrasse 6, CH-8400 Winterthur, Switzerland
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Stefan Sauter
  • Institut für Mathematik, Universität Zürich, Winterthurerstrasse 190, CH-8057 Zurich, Switzerland
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2016-03-14 | DOI: https://doi.org/10.1515/jnma-2014-1002

Abstract

In this paper, we derive a posteriori bounds of the difference between the exact solution of an elliptic boundary value problem with periodic coefficients and an abridged model, which follows from the homogenization theory. The difference is measured in terms of the energy norm of the basic problem and also in the combined primal–dual norm. Using the technique of functional type a posteriori error estimates, we obtain two-sided bounds of the modelling error, which depends only on known data and the solution of the homogenized problem. It is proved that the majorant with properly chosen arguments possesses the same convergence rate, which was established for the true error. Numerical tests confirm the efficiency of the estimates.

Keywords: periodic structures; homogenization; elliptic boundary value problems; a posteriori error estimates; modeling error

MSC 2010: 35J15; 35B27; 65N15

References

  • [1]

    A. Abdulle, A. Nonnenmacher, A posteriori error analysis of the heterogeneous multiscale method for homogenization problems. C. R. Math. Acad. Sci. Paris, 347(2009), No. 17-18, 1081–1086.Google Scholar

  • [2]

    I. Babuška, W. C. Rheinboldt, A posteriori error estimates for the finite element method, Intern. J. Numer. Math. Engrg., 12(1978), 1597–1615.Google Scholar

  • [3]

    I. Babuška, W. C. Rheinboldt, Error estimates for adaptive finite element computations, SIAM J. Numer. Anal., 15(1978), 736–754.Google Scholar

  • [4]

    I. Babuška, I. Lee, C. Schwab, On the a posteriori estimation of the modeling error for the heat conduction in a plate and its use for adaptive hierarchical modeling, Appl. Numer. Math., 14(1994), 5–21.Google Scholar

  • [5]

    I. Babuška, C. Schwab, A posteriori error estimation for hierarchic models of elliptic boundary value problems on thin domains, SIAM J. Numer. Anal., 33(1996), 221–246.Google Scholar

  • [6]

    N. S. Bakhvalov, G. Panasenko, Homogenisation: Averaging Processes In Periodic Media: Mathematical Problems In The Mechanics Of Composite Materials, Springer, 1989.Google Scholar

  • [7]

    A. Bensoussan, J.-L. Lions, G. Papanicolaou, Asymptotic Analysis for Periodic Structures, North-Holland, Amsterdam, 1978.Google Scholar

  • [8]

    Z. Cai, S. Zhang, Recovery-based error estimator for interface problems: conforming linear elements, SIAM J. Numer. Anal., 47(2009), 2132–2156.Web of ScienceGoogle Scholar

  • [9]

    M. Chipot, Elliptic Equations: An Introductory Course. Birkhäuser Verlag AG, 2009.Google Scholar

  • [10]

    D. Cioranescu, P. Donato, An Introduction To Homogenization, Oxford Lecture Series in Mathematics and its Applications, Vol. 17, Oxford University Press, 1999.Google Scholar

  • [11]

    A. Friedman, Partial Di_erential Equations, R. E. Krieger Pub. Co., Huntington, NY, 1976.Google Scholar

  • [12]

    P. Henning, M. Ohlberger, The heterogeneous multiscale _nite element method for elliptic homogenization problems in perforated domains, Numer. Math., 113(2009), No. 4, 601–629.Web of ScienceGoogle Scholar

  • [13]

    P. Henning, M. Ohlberger, A-posteriori error estimation for a heterogeneous multiscale method for monotone operators and beyond a periodic setting, Technical Report 01/11-N, FB 10, Universität Münster, 2011.Google Scholar

  • [14]

    V. V. Jikov, S. M. Kozlov, O. A.Oleinik, Homogenization of Diffierential Operators and Integral Functionals, Springer, Berlin, 1994.Google Scholar

  • [15]

    R. B. Kellogg, On the Poisson equation with intersecting interfaces, Appl. Anal., 4(1975), 101–129.Google Scholar

  • [16]

    J. T. Oden, J. R. Cho, Adaptive hpq-finite element methods of hierarchical models for plate- and shell-like structures, Comput. Meth. Appl. Mech. Engrg.,136(1996), 317–345.Google Scholar

  • [17]

    M. Ohlberger, A posteriori error estimates for the heterogeneous multiscale finite element method for elliptic homogenization problems,Multiscale Model. Simul.,4(2005), No. 1, 88–114.Google Scholar

  • [18]

    L. E. Payne, H. F. Weinberger, An optimal Poincaré inequality for convex domains, Arch. Ration. Mech. Anal.,5(1960), No. 1, 286–292.Google Scholar

  • [19]

    S. Repin, A posteriori error estimation for nonlinear variational problems by duality theory, Zapiski Nauch. Semin.(POMI),243(1997), 201–214.Google Scholar

  • [20]

    S. I. Repin, A posteriori error estimation for variational problems with uniformly convex functionals,Math. Comp.,69(2000), 481–600.Google Scholar

  • [21]

    S. I. Repin, The estimates of the error of some two-dimensional models in the elasticity theory,J.Math. Sci., New York,106(2001), 3027–3041.Google Scholar

  • [22]

    S. I. Repin, A posteriori estimates for partial differential equations, Walter de Gruyter, Berlin, 2008Google Scholar

  • [23]

    S. I. Repin and T. S. Samrowski Estimates of dimension reduction errors for stationary reaction–diffusion problems, Problems of Math. Anal., 173 (2011), No. 6, 803–821.Google Scholar

  • [24]

    S. I. Repin, T. S. Samrowski, and S. A. Sauter, Combined a posteriori modelling–discretization error estimate for elliptic problems with variable coeffcients, ESAIM, Math. Model. Numer. Anal., 46 (2012), No. 6, 1389–1405.Google Scholar

  • [25]

    S. I. Repin, T. S. Samrowski, and S. A. Sauter, A posteriori error majorants of the modeling errors for elliptic homogenization problems, C. R., Math., Acad. Sci. Paris, 351 (2013), No. 23/24, 877–882.Google Scholar

  • [26]

    S. I. Repin, S. A. Sauter, and A. A. Smolianski, A posteriori error estimation for the Dirichlet problem with account of the error in the approximation of boundary conditions, Computing, 70 (2003), 205–233.Google Scholar

  • [27]

    S. I. Repin, S. A. Sauter, and A. A. Smolianski, A posteriori estimation of dimension reduction errors for elliptic problems in thin domains, SIAM J. Numer. Anal., 42 (2004), No. 4, 1435–1451.Google Scholar

  • [28]

    T. S. Samrowski, Combined error estimates in the case of the dimension reduction, Preprint 16-2011, Universität Zürich, 2011.Google Scholar

  • [29]

    C. Schwab, A-posteriori modeling error estimation for hierarchic plate model, Numer. Math., 74 (1996), 221–259.Google Scholar

  • [30]

    Ch. Schwab, A.Matache, Generalized FEM for homogenization problems, in: Multiscale and multiresolution methods, Lect. Notes Comput. Sci. Engrg., 20 (2002), 197–237. Springer, Berlin, 2002.Google Scholar

  • [31]

    Ch.Wüst, JCFD: Custom flow simulation in Java URL: http://www.math.uzh.ch/compmath/jcfd

About the article

Received: 2014-01-26

Revised: 2014-11-21

Accepted: 2015-01-28

Published Online: 2016-03-14

Published in Print: 2016-03-01


Citation Information: Journal of Numerical Mathematics, Volume 24, Issue 1, Pages 1–15, ISSN (Online) 1569-3953, ISSN (Print) 1570-2820, DOI: https://doi.org/10.1515/jnma-2014-1002.

Export Citation

© 2016 by Walter de Gruyter Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in